Del­uge of virus mis­in­for­ma­tion fu­els global con­fu­sion

Manila Bulletin - - Front Page -

HONG KONG (AFP) – From be­ing duped into tak­ing poi­sonous “cures”, to watch­ing busi­nesses crum­ble and avoid­ing life­sav­ing med­i­ca­tion, peo­ple are suf­fer­ing dev­as­tat­ing real-world im­pacts of a del­uge of online virus mis­in­for­ma­tion.

As the new coro­n­avirus that has killed more than 20,000 peo­ple causes mar­kets to crash and sets sci­en­tists scram­bling for a so­lu­tion, ru­mors and false claims are fu­elling con­fu­sion and deep­en­ing the eco­nomic mis­ery.

The ef­fects can be tragic – in Iran, one of the hard­est-hit coun

tries, more than 210 peo­ple died from drink­ing toxic al­co­hol af­ter claims cir­cu­lated online that it could treat or ward off COVID-19, the of­fi­cial Irna news agency re­ported.

Dan­ger­ous fake cures de­bunked by AFP in­clude con­sum­ing vol­canic ash and fight­ing in­fec­tion with UV lamps or chlo­rine dis­in­fec­tants, which health au­thor­i­ties say can harm the body if used in­cor­rectly.

An­other rem­edy that “kills the coro­n­avirus”, ac­cord­ing to mis­lead­ing so­cial me­dia posts, is drink­ing sil­ver par­ti­cles in liq­uid, known as col­loidal sil­ver.

“I am mak­ing col­loidal sil­ver now. I have asthma and does it re­ally work... wor­ried/stressed over virus. Does this help if I take a tea­spoon a day. New to this...” said a post by a user named Michelle in a pub­lic Facebook group, along­side a photo of a jar of wa­ter with a me­tal rod in it.

The side ef­fects of tak­ing col­loidal sil­ver can in­clude a bluish-grey skin dis­col­oration and poor ab­sorp­tion of some medicines in­clud­ing an­tibi­otics, ac­cord­ing to the US Na­tional In­sti­tutes of Health.

But this has not put some peo­ple off. An Aus­tralian man who said he reg­u­larly buys the con­coc­tion told AFP it had “sold out in my town ... but be­fore the virus, I could al­ways get some”.

Co­caine and bleach-like solutions are also among the risky fake cures touted online. “No, co­caine does NOT pro­tect against #COVID-19," the French govern­ment tweeted in re­sponse.

Busi­nesses hit hard

As panic buy­ing leaves su­per­mar­ket shelves empty around the world, some In­dian traders and farm­ers have had the op­po­site prob­lem — peo­ple shun­ning their prod­ucts due to false in­for­ma­tion.

Re­tail­ers in Delhi told AFP they had stocked up on Chi­nese-made goods such as toy guns, wigs and other colour­ful ac­ces­sories ahead of Holi fes­ti­val ear­lier this month.

But “mis­in­for­ma­tion about Chi­nese prod­ucts — that they might trans­mit coro­n­avirus — caused a down­fall in the sales of Holi goods. We wit­nessed a re­duc­tion in sales of around 40 per­cent com­pared to pre­vi­ous year", said Vipin Ni­jhawan from the Toy As­so­ci­a­tion of In­dia.

The World Health Or­ga­ni­za­tion has said the virus does not last long on inan­i­mate sur­faces, so it is un­likely im­ported goods would re­main infectious even if con­tam­i­nated.

Heart meds

The rapid spread of in­for­ma­tion online means that when sci­en­tists dis­cuss as-yet un­proven the­o­ries, anx­ious pa­tients can take un­nec­es­sary risks.

Con­fu­sion has been sparked by letters and the­o­ret­i­cal pa­pers pub­lished in sci­en­tific jour­nals about whether some types of heart med­i­ca­tion can raise the chance of de­vel­op­ing a se­ri­ous form of COVID-19.

This has prompted health au­thor­i­ties across Europe and Amer­ica to ad­vise heart pa­tients — al­ready more at-risk for the dis­ease — to con­tinue tak­ing their drugs.

Carolyn Thomas, who runs a blog for women liv­ing with heart dis­ease, said dozens of her read­ers had con­tacted her for ad­vice af­ter see­ing tweets warn­ing about ACE in­hibitors and an­giotensin re­cep­tor block­ers.

"Un­til I get in to see my own car­di­ol­o­gist, I'm still tak­ing my own drugs, even as I won­der if they are in­creas­ing my own vul­ner­a­bil­ity to catch­ing the virus," Thomas, who is self-iso­lat­ing at home in Canada, told AFP.

"I'm afraid to take them, yet I'm afraid to stop," she said.

Pro­fes­sor Garry Jen­nings, chief med­i­cal ad­vi­sor for Aus­tralia's Heart Foun­da­tion, said the the­o­ret­i­cal pa­pers were "based on a num­ber of fac­tors which are all dis­puted" and warned that if pa­tients stopped tak­ing their med­i­ca­tion there could be an up­shot in heart at­tacks and deaths.

"In the ab­sence of any other ev­i­dence that it's ac­tu­ally hap­pen­ing, and with the knowl­edge that these drugs are ben­e­fi­cial... it's not a good idea to stop," he said.

And a man died in the US from tak­ing a form of chloro­quine — hailed by Pres­i­dent Don­ald Trump as a po­ten­tial "gift from God" rem­edy" — af­ter he took a form of the drug his wife had used to treat her pet fish.

The woman told NBC News: "I saw it sit­ting on the back shelf and thought, 'Hey, isn't that the stuff they're talk­ing about on TV?'"

Ban­ner Health, a non-profit health care provider based in Phoenix, said on its web­site that "a man has died and his wife is un­der crit­i­cal care af­ter the cou­ple, both in their 60s, in­gested chloro­quine phos­phate, an ad­di­tive com­monly used at aquar­i­ums to clean fish tanks."

Newspapers in English

Newspapers from Philippines

© PressReader. All rights reserved.